Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Gaylord, MI

July 9, 2006Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 9, 2006, 8:06 PM EDT for Wexford County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2006, 8:06 PM EDT (00:06 UTC)
Expired
Jul 9, 2006, 8:42 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:15 PM EDTHAIL 0.756 Nw Cadillac, MIREPORTED BY OFF DUTY ROAD COMMISION EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:49 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 100006
SVRAPX
MIC165-100100-
/O.NEW.KAPX.SV.W.0063.060710T0006Z-060710T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
806 PM EDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 900 PM EDT

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR SHERMAN...OR ABOUT 15 MILES SOUTHEAST OF
  THOMPSONVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF MANTON AROUND 820 PM EDT...
  CADILLAC AROUND 825 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4450 8570 4434 8580 4419 8580 4419 8536
      4450 8536

$$
2 follow-up statements
000 
WWUS34 KAPX 100018
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
818 PM EDT SUN JUL 9 2006

MIC165-100100-
/O.CON.KAPX.SV.W.0063.000000T0000Z-060710T0100Z/
WEXFORD MI-
818 PM EDT SUN JUL 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR WEXFORD COUNTY...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MEAUWATAKA...OR ABOUT 9 MILES NORTHWEST
OF CADILLAC...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CADILLAC AROUND 825 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4449 8555 4436 8561 4419 8580 4419 8536
      4450 8536

$$
000 
WWUS34 KAPX 100042
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
840 PM EDT SUN JUL 9 2006

MIC165-100050-
/O.CAN.KAPX.SV.W.0063.000000T0000Z-060710T0100Z/
WEXFORD MI-
840 PM EDT SUN JUL 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEXFORD COUNTY IS CANCELLED...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

AT 828 PM...THE MEDIA REPORTED PEA SIZE HAIL IN CADILLAC WITH THIS 
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

LAT...LON 4449 8555 4436 8561 4419 8580 4419 8536
      4450 8536

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT SUN JUL 9 2006

.DISCUSSION...THUNDERSTORMS CONTINUED TO INCREASE IN
COVERAGE/INTENSITY LATE THIS AFTERNOON ACROSS FAR NRN LOWER
MI...THANKS TO STRONG SURFACE HEATING (MLCAPES 1500-2000
J/KG)...CONVERGENCE ALONG COLD FRONT DROPPING SE ACROSS THE
REGION...AND MID LEVEL COOLING ASSOCIATED WITH WELL DEFINED 500 MB
IMPULSE PASSING THROUGH LAKE SUPERIOR. STORMS WILL CONTINUE TO
EXPAND SE NEXT SEVERAL HOURS...AS COLD FRONT DROPS SE TO EXTEND FROM
APN-TVC BY 22-00Z (SOMEWHAT SLOWER THAN EARLIER ANTICIPATED). WITH
40-45KT MID LEVEL FLOW PUNCHING INTO THE REGION...DEEP LAYER SHEAR
IN EXCESS OF 40KTS...AND FREEZING LEVELS DROPPING TO AROUND
12KFT...SEVERE STORMS A POSSIBILITY. DAMAGING WIND PRODUCING
BOWING/LINEAR SEGMENTS...ALONG WITH THREE QUARTER INCH DIAMETER
HAIL...WILL BE POSSIBLE. THREAT FOR SEVERE STORMS SHOULD LINGER
THROUGH ROUGHLY 01Z (WHEN RUC PROGS SURFACE COLD FRONT TO FINAL EXIT
SOUTHERN PORTIONS OF FORECAST AREA).

PER ONGOING TRENDS...FORECASTS HAVE ALREADY BEEN UPDATED TO ACCOUNT
FOR SEVERE THUNDERSTORM WATCH 589...IN EFFECT UNTIL 9 PM EDT.

SMITH

WITH THE 4 PM PACKAGE...WILL ISSUE SMALL CRAFT ADVISORIES FOR
NEARSHORE AREAS WHERE NORTH FLOW WILL BE ENHANCED TONIGHT...GIVEN
THE DECENT POST FRONTAL SURFACE PRESSURE GRADIENT INDICATED BY THE
LATEST SURFACE ANALYSIS.

STARTING AT 01Z THIS EVENING...HIGHEST POPS WILL BE CONCENTRATED IN
THE VICINITY OF THE UPPER CIRCULATION CENTER/COLD POOL (500 MB TEMPS
AROUND -14C) ACROSS THE EASTERN UP (CHANCE POPS)...AND NEAR THE
ANTICIPATED POSITION OF THE SURFACE BOUNDARY ACROSS S/SE COUNTIES
(CHANCE POPS...EXCEPT LIKELY FAR SE)...WITH A TREND TOWARD DRYING AS
THE NIGHT PROGRESSES (ISOLATED SHOWERS LINGER UNTIL AFTER MIDNIGHT
ACROSS EASTERN CHIPPEWA/MACKINAC...CLOSEST TO THE DEPARTING UPPER
LOW). WHERE MID LEVEL DRY SLOTTING BETWEEN THESE
REGIMES...CONVECTION POTENTIAL WILL FADE WITH TIME...WITH A
TRANSITION FROM ISOLATED SHOWERS OR THUNDERSTORMS EARLY TO DRY
WEATHER BEFORE MIDNIGHT. THEN...UPSTREAM SATELLITE IMAGERY REVEALS A
SWATH OF POST FRONTAL LOW CLOUDS...AND 12Z GUIDANCE SUGGESTS THAT
THESE LOW CLOUDS WILL SPREAD SOUTH ACROSS THE REGION TONIGHT.
THUS...THE SKY COVER FORECAST WILL INDICATE MOSTLY CLOUDY SKIES
OVERNIGHT INTO MONDAY MORNING...THEN WILL INDICATE A TREND TOWARD
DECREASING CLOUDS MONDAY AFTERNOON AS SUBSIDENCE/MIXING/DRYING TAKE
HOLD (ALTHOUGH MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR DECENT
CUMULUS DEVELOPMENT THAT MAY OFFSET THE DRYING TREND).
OTHERWISE...EXPECT BELOW NORMAL TEMPS MONDAY...WITH HIGHS RANGING
FROM THE UPPER 60S TO MID 70S...AND EVEN COOLER TEMPS ARE POSSIBLE
IF CLOUDS PERSIST LONGER...SIMILAR TO THE UPSTREAM REGIME THIS
AFTERNOON.

UNDER HIGH PRESSURE (ASSUMING CLEARING SKIES) TEMPS SHOULD FALL INTO
THE MID TO UPPER 40S AT MANY INLAND LOCATIONS MONDAY NIGHT.

TUESDAY AND TUESDAY NIGHT...12Z GUIDANCE HAS TRENDED FASTER WITH THE
EXIT OF SHORTWAVE RIDGING AND THE ADVANCE OF WARM ADVECTION/DEEP
LAYER ASCENT AND ASSOCIATED PRECIPITATION...IN ADVANCE OF A COMPLEX
TROUGH AT THE SURFACE AND ALOFT THAT WILL EMERGE FROM THE CENTRAL US
TOWARD THE LAKES. 12Z MODEL SOLUTIONS RANGE FROM THE EXTREMES OF THE
GFS...WHICH EJECTS THE WAVE EAST WITH MOST PRECIP REMAINING SOUTH
OF THE FORECAST AREA...TO THE STRONGER NAM...WHICH PUSHES THE WAVE
AND ASSOCIATED PRECIP N/NE ACROSS THE ENTIRE FORECAST AREA...WHILE
THE 12Z CANADIAN/UKMET SOLUTIONS STAKE OUT THE BROAD MIDDLE
GROUND...PUSHING A CONSOLIDATED WAVE NE AND PRODUCING NUMEROUS TO
WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN.
GIVEN THE PRESENCE OF RIDGING N/NW OF THE SHORTWAVE...WOULD EXPECT
MORE EASTWARD PROGRESS OF THE SYSTEM THAN DEPICTED BY THE NAM...BUT
A STRONGER SYSTEM SHOULD PROGRESS FARTHER NORTH THAN DEPICTED BY THE
GFS. THUS...THIS FORECAST WILL FAVOR THE MIDDLE OF THE ROAD UKMET
SOLUTION THROUGH WEDNESDAY...WITH CHANCE POPS ACROSS SOUTHERN
COUNTIES LATE TUESDAY AFTERNOON...FOLLOWED BY A PERIOD OF LIKELY
POPS TUESDAY NIGHT/WEDNESDAY MORNING ACROSS NORTHERN LOWER
MICHIGAN...TAPERING TO CHANCE POPS WEDNESDAY/WEDNESDAY NIGHT (WITH
CHANCE POPS ACROSS EASTERN UPPER MICHIGAN THROUGH THE PERIOD.

GIVE THE MODEL TREND TOWARD A STRONGER/MORE COHERENT AND PROGRESSIVE
SYSTEM...AS OPPOSED TO THE BROAD/SLOWER SOLUTIONS OF THE PAST FEW
RUNS...RIDGING...SUBSIDENCE AND DRYING MAY ALREADY BE ESTABLISHED BY
LATE WEDNESDAY NIGHT OR THURSDAY. FOR NOW...TRENDED TOWARD A DRIER
SCENARIO...WITH NO POPS THURSDAY ACROSS THE N/W...AND TRIMMED
AFTERNOON POPS BACK TO THE FAR S/SE. IF THE 12Z TRENDS PERSIST...WE
SHOULD BE ABLE TO DROP MOST/ALL REMAINING POPS FROM LATE WEDNESDAY
NIGHT AND/OR THURSDAY FORECASTS.

THE LARGE SCALE RIDGING PATTERN THAT WILL COMMENCE THURSDAY WILL
DOMINATE THROUGH AT LEAST SATURDAY...WITH THE RESERVOIR OF HOT AIR
POOLED ACROSS THE WESTERN 2/3 OF THE U.S. SPILLING EAST INTO THE
LAKES...ALLOWING FOR A RAPID RECOVERY TO ABOVE NORMAL TEMPERATURES
BY FRIDAY...AND 90F TEMPS SHOULD BECOME COMMON AT INLAND LOCATIONS
OVER THE WEEKEND. ANOTHER SHORTWAVE/ASSOCIATED COOL FRONT MAY PUSH
INTO NORTHERN COUNTIES SATURDAY NIGHT OR SUNDAY...SO A MENTION OF
THUNDER IS IN ORDER THERE...BUT CONFIDENCE IN THIS SCENARIO IS
LOW...AS THE RIDGE COULD EASILY DEFLECT SHORTWAVES N/NE OF THE
REGION...HOLDING THE JET/DOMINANT BAROCLINIC ZONE ACROSS CANADA.
FURTHER...AN MCS PATTERN COULD DEVELOP INTO THE LAKES OVER THE
WEEKEND...ESPECIALLY IF THE RIDGE AXIS BECOMES ESTABLISHED WEST OF
THE REGION...BUT A DRIER AIRMASS ORIGINATING OVER THE W/SW...AS
OPPOSED TO A JUICIER AIRMASS FLOWING NORTH FROM THE GULF...MAY LIMIT
THAT POTENTIAL.

ROWLEY

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 11:25 AM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT SUN JUL 9 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1125 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT
ACROSS NORTHERN MICHIGAN. SOME OF THE STORMS MAY BE SEVERE. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF A LINE FROM
CHARLEVOIX TO ROGERS CITY BETWEEN 1 PM AND 8 PM. THESE STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...AND HAIL UP TO THREE
QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SMITH

In the hours before

Local storm report, Jul 9, 3:53 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N HILLMAN             45.12N 83.90W
07/09/2006  E0.75 INCH       MONTMORENCY        MI   TRAINED SPOTTER

&&

BERGER
Local storm report, Jul 9, 4:28 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
428 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     1 W SPRATT              45.00N 83.78W
07/09/2006                   ALPENA             MI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

BERGER
Local storm report, Jul 9, 6:28 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     12 W OSCODA             44.42N 83.58W
07/09/2006                   IOSCO              MI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

BERGER
Local storm report, Jul 9, 7:40 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 S ROSE CITY           44.36N 84.12W
07/09/2006  E0.75 INCH       OGEMAW             MI   TRAINED SPOTTER

0725 PM     TSTM WND DMG     4 S ROSE CITY           44.36N 84.12W
07/09/2006                   OGEMAW             MI   TRAINED SPOTTER

            SPOTTER ESTIMATES WINDS OF 60 TO 70 MPH. NUMEROUS TREES
            DOWN, ONE FELL ONTO A BARN.

&&

BERGER

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.